High Wind, Northern Sweet Grass
- When
- December 4, 11:35 AM MST to 2:55 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
Wind gusts up to 59 mph were reported in the Big Timber area.
A tight east-west surface pressure gradient resulted in some high wind gusts across northern Sweet Grass County.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A tight east-west surface pressure gradient resulted in some high wind gusts across northern Sweet Grass County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 4, 10:16 AM MST, 1 hour 19 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Billings MT
1016 AM MST Tue Dec 4 2018
.UPDATE...
Just a minor update this morning to adjust temperatures and winds
to latest observations. Expect windy conditions in the
Livingston-Big Timber corridor this afternoon and tonight...with
the strongest winds in the Livingston area, this evening into the
overnight hours. Current forecast has this handled well. RMS
&&
.SHORT TERM...valid for Tdy and Wed...
Areas of fog, dense in places continued over portions of southeast
Montana overnight. As westerly winds increase this morning expect
the fog to dissipate. Have continued the Dense Fog Advisory for
northern Rosebud and Custer County for now. Today will be mainly
dry with some snow showers over the southwest mountains as a bit
higher heights nudge into the region. Winds are expected to
increase along the western foothills this evening as lee-side
troughing causes the surface pressure gradients to tighten.
Southwest to west wind gusts of 55 to 65 mph are possible from
Livingston to Nye this evening and overnight. Have gone ahead and
issued a Wind Advisory from this evening into Wednesday morning
for those areas.
A clipper system will drop into the region for Wednesday shutting
off the gap winds along the western foothills and bringing in
cooler temperatures, northerly winds, and snow shower chances.
Any snow accumulations are expected to be minor. Highs will range
from the upper 20s to 30s today, cooling into the 20s for most
places on Wednesday as the clipper system moves through the area.
Lows will range from the teens tonight, to the single digits
Wednesday night, with a few locations possibly dropping below
zero. STP
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
Good agreement in the models through the weekend with dry weather
expected in the extended. Northwest flow aloft weakens on Friday
and is replaced by ridging on Saturday which breaks down a bit on
Saturday night and strengthens again on Sunday. Models prog a bit
of troughiness towards the end of next week with the ECMWF
looking a bit more progressive while the GFS is slower and tries
to dig a bit of energy upstream.
Lowered temperatures Friday morning as recent snow cover should
combine with surface high pressure to allow single digit low
temperatures across southeast Montana. With easterly pressure
gradients as far west as Billings will be curious how cold
temperatures could get in south central Montana.
Winds increase Saturday night into Sunday as the ridge breakdown
supports favorable pressure gradients for gap flow area but do not
have too strong a wind in there at this moment. Dependent on the
strength of the shortwave which is hard to nail down 5 days out.
The evolution of the pattern early next week could support some
southwest flow and possibly mountain precipitation but not
confident enough to keep this in the forecast. borsum
&&
.AVIATION...
VFR conditions will prevail today. Southwesterly winds will be
increasing today especially along favored locations in the
foothills. Winds in gap flow locations along the foothills will
become strong overnight. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 034 017/029 009/030 011/036 021/042 024/045 027/045
0/U 01/B 10/U 00/U 00/U 00/U 00/B
LVM 030 010/024 004/029 008/035 017/038 022/040 025/043
0/N 01/N 10/U 00/U 00/U 00/N 00/B
HDN 037 015/030 007/031 010/037 013/043 018/046 019/046
1/U 02/J 10/U 00/U 00/U 00/U 00/U
MLS 031 017/027 003/022 001/026 008/033 015/038 017/039
1/U 12/J 20/U 00/U 00/U 00/U 00/U
4BQ 032 014/027 002/025 001/031 010/038 017/042 020/042
1/U 02/J 10/U 00/U 00/U 00/U 00/U
BHK 029 016/024 007/021 005/027 010/033 016/037 020/039
1/B 03/J 20/U 00/U 00/U 00/U 00/U
SHR 036 011/028 005/029 009/037 012/042 017/045 019/046
1/U 01/U 10/U 00/U 00/U 00/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect from 6 PM this evening to 9 AM MST
Wednesday FOR ZONES 65-66.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 244 AM MST Tue Dec 4 2018 MTZ065-066-041045- Livingston Area-Beartooth Foothills- 244 AM MST Tue Dec 4 2018 This Hazardous Weather Outlook is for portions of south central Montana. * WHAT...Strong southwest winds. * WHERE...Livingston to Nye. * WHEN...This afternoon into Wednesday morning. Strongest winds this evening and overnight. * ADDITIONAL DETAILS...Gusts of 55 to 65 mph are expected tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
1 high wind. Local standard time, as filed.
Wind gusts up to 59 mph were reported in the Big Timber area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802441.